Alert archive / Michigan / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 73, NWS Detroit, MI

August 13, 2002Tuscola County, Michigan

NWS Detroit, MI issued this severe thunderstorm warning at Aug 13, 2002, 3:50 PM EDT for Tuscola County, Michigan. It was in force for 40 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 13, 2002, 3:50 PM EDT (19:50 UTC)
Expired
Aug 13, 2002, 4:30 PM EDT
In force
40 min
Issued by
NWS Detroit, MI
Area
Counties, with a storm outline in the text

County Tuscola County, MI

The radar

The Detroit radar (KDTX), 87 km from the middle of the area, began a volume at 19:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 13, 3:58 PM EDTThunderstorm Wind 52 EFairgrove, MITrained spotters reported several large tree limbs blown down in thunderstorm winds.
Aug 13, 4:00 PM EDTHail 1Fairgrove, MI
Aug 13, 4:05 PM EDTThunderstorm Wind 52 ECaro, MIEmergency management reported large trees blown down in thunderstorm winds.
Aug 13, 4:20 PM EDTThunderstorm Wind 52 ECass City, MITrained spotters reported 15 inch diameter tree limbs blown down in thunderstorm winds in Gagetown.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 13, 1:55 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 7.8 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2002-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1068 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2002-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1068 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
1137 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

592 
WUUS53 KDTX 131950
SVRDTX
MIC157-132030-

BULLETIN - EAS ACTIVATION/IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
350 PM EDT TUE AUG 13 2002

THE NATIONAL WEATHER SERVICE IN DETROIT/PONTIAC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  TUSCOLA COUNTY IN SOUTHEAST MICHIGAN

* UNTIL 430 PM EDT

* AT 350 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES NORTHEAST OF VASSAR...OR 9 MILES
  SOUTHWEST OF CARO...MOVING NORTH AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  FAIRGROVE...CARO AT 355 PM EDT
  AKRON AT 400 PM EDT
  UNIONVILLE AT 410 PM EDT
  GAGETOWN AT 415 PM EDT

THIS STORM HAS THE POTENTIAL OF PRODUCING WINDS UP TO 60 MPH. A WIND
GUST TO 60 MPH IS CAPABLE OF PUSHING OVER SHALLOW ROOTED TREES...AND
BREAKING OFF TREE LIMBS ABOUT THE SIZE OF YOUR WRIST. STAY AWAY FROM
WINDOWS UNTIL THE STORM HAS PASSED.

HAIL...INTENSE RAIN AND STRONG DAMAGING WINDS ARE LIKELY WITH THIS
STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES.

LAT...LON 4336 8371 4329 8347 4365 8319 4374 8352

BGM LS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 3:20 PM EDT, 30 minutes earlier.

Area forecast discussion, Aug 13, 3:20 PM EDT, 30 minutes before
SOUTHEAST MICHIGAN AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
320 PM EDT TUE AUG 13 2002

SEVERE THUNDERSTORM WATCH 603 IN EFFECT THROUGH 7 PM.

SHORTWAVE...ALONG WITH SURFACE REFLECTION...NEAR CHICAGO TO CONTINUE
TO HEAD OFF TO THE NORTH/NORTHEAST. 850 MB LOW LEVEL JET (AROUND 40
KNOTS) TO MOVE THROUGH SOUTHEAST MICHIGAN THIS EVENING. LAPS CAPES
AT 18Z AROUND 2000 J/KG ACROSS CWA. NUMEROUS SHOWERS AND
THUNDERSTORMS DEVELOPING/MOVING INTO SOUTHEAST MICHIGAN AT THE
PRESENT TIME. WILL CONTINUE WITH THE 80% OR BETTER POPS.

WEAK COLD FRONT/SURFACE TROUGH TO SLOWLY PUSH THROUGH THE CWA ON
WEDNESDAY. 850-700MB THETA-E RIDGE TO MOVE THROUGH BETWEEN 12-18Z
WEDNESDAY...WITH DECENT UPPER LEVEL DIVERGENCE. PWS VALUES AROUND 2
INCHES. WITH THE SLOW MOVEMENT OF THE FRONT WILL LIKELY SEE A GOOD
SOAKING ACROSS PARTS OF THE CWA. LITTLE IF ANY SUN EXPECTED...THUS
ONLY EXPECTING ABOUT A 10 DEGREE RISE IN TEMPERATURES OFF THE
MORNING LOWS. MARGINAL INSTABILITY EXPECTED TOMORROW (DUE TO LACK OF
SOLAR HEATING)...THUS NOT EXPECTING MUCH IN THE WAY OF SEVERE
WEATHER.

WILL FOLLOW THE AVN/CANADIAN AND BRING THE WEAKENING UPPER LEVEL
TROUGH THROUGH EARLY THURSDAY MORNING...WITH DRYING TAKING PLACE
DURING THE DAY. GRANTED...THIS MAY BE A BIT OPTIMISTIC BASED ON THE
TRENDS OF THIS SYSTEM. WILL CALL FOR HIGHS GENERALLY IN THE MID
80S...IN LINE WITH THE AVN MOS NUMBERS.

FEW IF ANY CHANGES TO THE EXTENDED...
CANADIAN MODEL INDICATING A VIGOROUS SHORTWAVE TRACKING THROUGH THE
NORTHERN GREAT LAKES FRIDAY MORNING...WITH THE ASSOCIATED COLD FRONT
EXTENDING SOUTH TO CHICAGO. 12Z AVN MODEL IS MUCH MORE ZONAL...WITH
A SURFACE RIDGE BUILDING INTO MICHIGAN DURING THE DAY. WILL CONTINUE
TO RUN WITH THE FLATTER FLOW...AND HIGHER HEIGHTS ACROSS THE GREAT
LAKES. AVN STILL SHOWING UPPER LOW CUTTING OFF ACROSS BRITISH
COLUMBIA/PACIFIC NORTHWEST ON FRIDAY. THIS WILL RESULT IN RIDGING
ACROSS THE NORTHERN PLAINS/WESTERN GREAT LAKES. THE UPPER LOW OVER
THE PACIFIC NORTHWEST IS THEN EXPECTED TO HEAD EASTWARD...RESULTING
IN LOW PRESSURE DEVELOPING ACROSS THE PLAINS BY SATURDAY. MUCH LIKE
THIS LAST SYSTEM...EXPECTING THE UPPER LEVEL LOW TO LIFT INTO
CENTRAL CANADA BY EARLY NEXT WEEK. WILL CONTINUE WITH THE CHANCE OF
SHOWERS AND THUNDERSTORMS FOR SUNDAY AND MONDAY...DRYING THINGS OUT
ON TUESDAY. EXPECTING TEMPS TO BE ABOVE NORMAL THIS WEEKEND INTO
EARLY NEXT WEEK.

.DTX...SEVERE THUNDERSTORM WATCH 603 IN EFFECT FOR ALL OF SOUTHEAST
MICHIGAN THROUGH 7 PM.

SF

In the hours before

Special weather statement, Aug 13, 11:11 AM EDT, 4 hours 39 minutes before
MIZ047>049-053>055-060>063-068>070-075-076-082-083-140200-

HAZARDOUS WEATHER OUTLOOK FOR SOUTHEAST MICHIGAN
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1111 AM EDT TUE AUG 13 2002

DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.

HAZARDS...
NUMEROUS THUNDERSTORMS ARE EXPECTED LATE THIS AFTERNOON AND EVENING
ACROSS SOUTHEAST MICHIGAN. SOME OF THESE STORMS MAY BECOME SEVERE...
WITH WIND GUSTS TO 70 MPH BEING THE PREDOMINATE HAZARD. DIME SIZED
HAIL IS ALSO POSSIBLE.

DISCUSSION...
A WARM AND MOIST AIRMASS IS IN PLACE OVER LOWER MICHIGAN...AHEAD OF A
COLD FRONT OVER WISCONSIN. WITH A FEW HOURS OF SUNSHINE EARLY THIS
AFTERNOON...THE ATMOSPHERE WILL DESTABILIZE ENOUGH FOR ADDITIONAL
THUNDERSTORMS TO DEVELOP ALONG OUTFLOW BOUNDARIES CREATED BY STORMS
FROM EARLY THIS MORNING. CLOUD DEBRIS LEFT OVER FROM THE MORNING
STORMS WILL LIMIT THE AMOUNT OF SUN WE SEE...WHICH WILL LIMIT THE
AMOUNT OF INSTABILITY AVAILABLE TO THE AFTERNOON THUNDERSTORMS.
HOWEVER...WITH UPPER-LEVEL SUPPORT AND A STRENGTHENING WIND...SEVERE
THUNDERSTORMS ARE POSSIBLE.

THUNDERSTORMS WILL DEVELOP BETWEEN 3 PM AND 6 PM THIS AFTERNOON NEAR
US-23 FROM SAGINAW TO ANN ARBOR...AND REACH M-25 FROM HARBOR BEACH
TO PORT HURON BETWEEN 5 PM AND 8 PM. STORMS MOVEMENT WILL BE TO THE
NORTHEAST AT 30 MPH.

SPOTTER ACTIVATION...
SPOTTER ACTIVATION MAY BE NEEDED BY LATE THIS AFTERNOON.

OUTLOOK FOR WEDNESDAY AND THURSDAY...
THUNDERSTORMS ARE POSSIBLE THROUGH WEDNESDAY NIGHT. HOWEVER NONE OF
THESE STORMS ARE EXPECTED TO BECOME SEVERE.

STAY TUNED TO NOAA WEATHER RADIO...OR LOCAL MEDIA OUTLETS...FOR THE
LATEST FORECAST INFORMATION FROM THE NATIONAL WEATHER SERVICE. YOU
CAN ALSO OBTAIN THE LATEST FORECAST ON THE NATIONAL WEATHER SERVICE
WEB SITE.

HTTP://WWW.CRH.NOAA.GOV/DTX/ (ALL LOWER CASE)

BRAVENDER
Special weather statement, Aug 13, 2:10 PM EDT, 1 hour 40 minutes before
MIZ047>049-053>055-060>063-068>070-075-076-082-083-132300-

HAZARDOUS WEATHER OUTLOOK FOR SOUTHEAST MICHIGAN
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
210 PM EDT TUE AUG 13 2002

...SEVERE THUNDERSTORM WATCH NUMBER 603 IS IN EFFECT UNTIL 700 PM
EDT...

DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.

NUMEROUS THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EARLY EVENING
ACROSS SOUTHEAST MICHIGAN. SOME OF THESE STORMS MAY BECOME
SEVERE...WITH WIND GUSTS TO 70 MPH OR GREATER BEING THE PREDOMINANT
HAZARD. HAIL IN EXCESS OF 1 INCH IN DIAMETER IS ALSO POSSIBLE.

THE FOLLOWING COUNTIES IN SOUTHEAST MICHIGAN ARE COVERED BY THE
SEVERE THUNDERSTORM WATCH...

BAY...MIDLAND...SANILAC...SAGINAW...LAPEER...GENESEE...SHIAWASSEE...
MACOMB...OAKLAND...LIVINGSTON...WASHTENAW...LENAWEE...HURON...TUSCOLA
...ST. CLAIR...WAYNE AND MONROE.

STAY TUNED TO NOAA WEATHER RADIO...OR LOCAL MEDIA OUTLETS...FOR THE
LATEST FORECAST INFORMATION FROM THE NATIONAL WEATHER SERVICE. YOU
CAN ALSO OBTAIN THE LATEST FORECAST ON THE NATIONAL WEATHER SERVICE
WEB SITE.

HTTP://WWW.CRH.NOAA.GOV/DTX/ (ALL LOWER CASE)

The office that day

Everything else NWS Detroit, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 3:10 PM EDTSevere Thunderstorm WarningDTXSaginaw50 min
Aug 13, 3:27 PM EDTSpecial Marine WarningDTX93 min
Aug 13, 5:55 PM EDTSevere Thunderstorm WarningDTXLivingston, Oakland50 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.